Alert archive / Texas / Red Flag Warnings in 2025
Red Flag Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 5, 2025, 1:29 PM CST for 7 counties in Texas; 5 counties in New Mexico. It took effect at Mar 6, 2025, 11:00 AM CST. It was in force for 9 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 2025, 1:29 PM CST (19:29 UTC)
- In effect from
- Mar 6, 2025, 11:00 AM CST
- Expired
- Mar 6, 2025, 8:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 182 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 1:51 PM CST | DUST STORM | 3 Sw Roswell, NM | Roswell Relief Route between McGaffey and Sunset closed due to high winds and near zero visibility. |
| Mar 6, 3:31 PM CST | DUST STORM | 6 Ese Roswell Correctio, NM | NMDOT closed U.S. Hwy 285 from MMs 77 to 101 between Roswell and Artesia due to brown out conditions from blowing dust. |
| Mar 6, 7:15 PM CST | DUST STORM | 4 W Midway, NM | Social media photo taken from a plane that just landed at KROW indicates near brownout conditions. Relayed via NWSChat. |
| Mar 6, 7:15 PM CST | NON-TSTM WND GST 60 | 2 Nw Alpine, TX | AWOS station KE38 Alpine-Casparis. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2089 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
831 WWUS84 KMAF 051929 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 129 PM CST Wed Mar 5 2025 ...RED FLAG WARNING IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER FOR DAVIS MOUNTAINS INTO SOUTHEAST NEW MEXICO AND NORTHWEST PERMIAN BASIN... NMZ116>119-TXZ045-059-270>274-277-278-060730- /O.UPG.KMAF.FW.A.0004.250306T1700Z-250307T0200Z/ /O.NEW.KMAF.FW.W.0005.250306T1700Z-250307T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Loving-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- 129 PM CST Wed Mar 5 2025 /1229 PM MST Wed Mar 5 2025/ ...RED FLAG WARNING IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER FOR DAVIS MOUNTAINS INTO SOUTHEAST NEW MEXICO AND NORTHWEST PERMIAN BASIN... * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. For the mountains, southwest 35 to 45 mph with gusts to 65 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...7 or extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Extinguish smoking material in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Critical...3 (out of 5). FIRE ENVIRONMENT...7 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ275-276-060730- /O.NEW.KMAF.FW.W.0005.250306T1700Z-250307T0200Z/ Chinati Mountains-Marfa Plateau- 129 PM CST Wed Mar 5 2025 ...RED FLAG WARNING IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER FOR DAVIS MOUNTAINS INTO SOUTHEAST NEW MEXICO AND NORTHWEST PERMIAN BASIN... * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Extinguish smoking material in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...7 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
708 WWUS84 KMAF 060758 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 158 AM CST Thu Mar 6 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER FOR DAVIS MOUNTAINS INTO SOUTHEAST NEW MEXICO AND NORTHWEST PERMIAN BASIN... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER FOR DAVIS MOUNTAINS AND MARFA PLATEAU INTO BIG BEND... TXZ275>278-062130- /O.NEW.KMAF.FW.A.0005.250307T1800Z-250308T0200Z/ /O.CON.KMAF.FW.W.0005.250306T1700Z-250307T0200Z/ Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills- 158 AM CST Thu Mar 6 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER FOR DAVIS MOUNTAINS INTO SOUTHEAST NEW MEXICO AND NORTHWEST PERMIAN BASIN... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER FOR DAVIS MOUNTAINS AND MARFA PLATEAU INTO BIG BEND... * WINDS...For the Red Flag Warning, southwest 25 to 35 mph with gusts up to 55 mph. For the Fire Weather Watch, southwest 20 to 30 mph with gusts gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...For the Red Flag Warning, 5 to 7 or critical to extreme. For the Fire Weather Watch, 6 to 8 or critical to extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Extinguish smoking material in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Critical...3 (out of 5). FIRE ENVIRONMENT...8 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NMZ116>119-TXZ045-059-270>274-062130- /O.CON.KMAF.FW.W.0005.250306T1700Z-250307T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Loving-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson-Reeves County Plains- 158 AM CST Thu Mar 6 2025 /1258 AM MST Thu Mar 6 2025/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER FOR DAVIS MOUNTAINS INTO SOUTHEAST NEW MEXICO AND NORTHWEST PERMIAN BASIN... * WINDS...Southwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...5 to 7 or critical to extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Extinguish smoking material in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Critical...3 (out of 5). FIRE ENVIRONMENT...8 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ279>282-062130- /O.NEW.KMAF.FW.A.0005.250307T1800Z-250308T0200Z/ Central Brewster-Chisos Basin-Presidio Valley- Lower Brewster County- 158 AM CST Thu Mar 6 2025 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER FOR DAVIS MOUNTAINS AND MARFA PLATEAU INTO BIG BEND... * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...6 to 8 or critical to extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Extinguish smoking material in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires... * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Critical...3 (out of 5). FIRE ENVIRONMENT...8 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
721 WWUS84 KMAF 062053 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 253 PM CST Thu Mar 6 2025 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER FOR THE DAVIS MOUNTAINS INTO SOUTHEAST NEW MEXICO AND NORTHWEST PERMIAN BASIN... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST FRIDAY FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER FOR CULBERSON COUNTY AND VAN HORN CORRIDOR, DAVIS MOUNTAINS, THE MARFA PLATEAU, AND THE BIG BEND... TXZ275>278-071100- /O.UPG.KMAF.FW.A.0005.250307T1800Z-250308T0200Z/ /O.NEW.KMAF.FW.W.0006.250307T1800Z-250308T0200Z/ /O.CON.KMAF.FW.W.0005.000000T0000Z-250307T0200Z/ Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills- 253 PM CST Thu Mar 6 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER OVER THE CHINATI MOUNTAINS, THE DAVIS MOUNTAINS, AND MARFA PLATEAU... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST FRIDAY FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER OVER THE CHINATI MOUNTAINS, THE DAVIS MOUNTAINS, AND MARFA PLATEAU... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM CST Friday. The Fire Weather Watch is no longer in effect. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...7 to 8 or extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Extinguish smoking material in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Elevated...1 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ272-273-071100- /O.NEW.KMAF.FW.W.0006.250307T1800Z-250308T0200Z/ /O.CON.KMAF.FW.W.0005.000000T0000Z-250307T0200Z/ Van Horn and Highway 54 Corridor-Eastern Culberson- 253 PM CST Thu Mar 6 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER OVER THE VAN HORN CORRIDOR AND EASTERN CULBERSON COUNTY... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST FRIDAY FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER OVER THE VAN HORN CORRIDOR AND EASTERN CULBERSON COUNTY... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM CST Friday. * WINDS...West 25 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...7 or extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Extinguish smoking material in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Elevated...1 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ279>282-071100- /O.UPG.KMAF.FW.A.0005.250307T1800Z-250308T0200Z/ /O.NEW.KMAF.FW.W.0006.250307T1800Z-250308T0200Z/ Central Brewster-Chisos Basin-Presidio Valley- Lower Brewster County- 253 PM CST Thu Mar 6 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST FRIDAY FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER OVER THE CHISOS BASIN, PRESIDIO VALLEY, AND PORTIONS OF BREWSTER COUNTY... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM CST Friday. The Fire Weather Watch is no longer in effect. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...8 or extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Extinguish smoking material in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires... * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Extreme...4 (out of 5). FIRE ENVIRONMENT...9 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ NMZ116>119-TXZ045-059-270-271-274-070200- /O.CON.KMAF.FW.W.0005.000000T0000Z-250307T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Loving-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Reeves County Plains- 253 PM CST Thu Mar 6 2025 /153 PM MST Thu Mar 6 2025/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND EXTREME FIRE DANGER OVER THE GUADALUPE MOUNTAINS, SACRAMENTO FOOTHILLS, SOUTHEAST NEW MEXICO PLAINS, AND NORTHWEST PERMIAN BASIN.... * WINDS...Southwest 20 to 40 mph with gusts over 50 mph, especially in the higher terrain areas. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...7 or extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Extinguish smoking material in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Critical...3 (out of 5). FIRE ENVIRONMENT...8 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 5, 10:54 AM CST, 2 hours 35 minutes earlier. Its key messages:
- Updated at 1053 AM CST Wed Mar 5 2025
- Quiet weather Wednesday before increasing temperatures and wind speeds once again on Thursday. Very windy conditions and fire weather are expected across western portions of the area by Thursday afternoon.
- High Wind Watch in effect Thursday evening for the Guadalupe and Delaware Mountains. Gusty westerly winds continue into Saturday before subsiding.
- Cooler temperatures and lighter winds this weekend, then increasing temperatures and stronger winds early next week.
Area forecast discussion, Mar 5, 10:54 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1054 AM CST Wed Mar 5 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1053 AM CST Wed Mar 5 2025
- Quiet weather Wednesday before increasing temperatures and wind
speeds once again on Thursday. Very windy conditions and fire
weather are expected across western portions of the area by
Thursday afternoon.
- High Wind Watch in effect Thursday evening for the Guadalupe
and Delaware Mountains. Gusty westerly winds continue into
Saturday before subsiding.
- Cooler temperatures and lighter winds this weekend, then
increasing temperatures and stronger winds early next week.
&&
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 229 AM CST Wed Mar 5 2025
The train of weather systems continues across the CONUS this
week. As one intense weather system departs to our east, another
system begins to make landfall along the West Coast. In the
meantime, much quieter weather is in store for all on Wednesday.
Surface high pressure and a cold front cause cooler temperatures
to filter into the area. Temperatures start in the 30s and low 40s
for many before warming into the 60s and low 70s by the
afternoon. Mostly sunny skies and generally light winds will be a
welcomed sight. As our next weather system begins to dive into the
Four Corners region on Thursday, increasing mid-to-high level
clouds and southerly to southwesterly winds increase across the
region in response. This results in a milder morning with all
holding in the 40s before a warm and windy afternoon well into the
upper 70s and low 80s. The strongest winds with this next system
are expected across portions of Southeast New Mexico and the
Guadalupe Mountains. A High Wind Watch has been issued for the
Guadalupe Mountains as a result. Additional Wind Advisories for
the surrounding areas may be needed in the near future. Enjoy the
quiet weather while it lasts!
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 229 AM CST Wed Mar 5 2025
An active upper air pattern continues as forecast in
deterministic and ensemble models, delivering alternating ridging
and troughing across the area. This will be associated with
periods of calmer winds and stronger winds, respectively. Relative
minimums in high and low temperatures and reduced risk for
blowing dust and fire weather will follow passage of mid to upper
troughing and associated surface fronts as ridging builds back in,
and relative maximums in high and low temperatures and increasing
risk for strong winds and blowing dust will be associated with
ridging moving off to the east troughing moving back in as light
and variable winds increase and become southerly/southeasterly and
then westerly. Light and variable winds veer to
southerly/southeasterly in response to troughing digging from
central California into the Desert SW during the middle to end of
this week. Despite increased southerly/southeasterly winds, dew
point temperatures will not be quick to recover following early
week's dry and dusty conditions that extended into most of central
Texas, only "rising" into the 20s to 30s with exception of 40s
from Terrell County into southeast Permian Basin. Persistent dry
air and reoccurring gusty downsloping winds will lead to an uptick
in fire weather risk, as also mentioned in the fire weather
discussion. Southwesterly flow aloft continues to increase
Thursday night advance of the trough as winds near the surface
also become more westerly.
Parameters for high winds will not be as apparent as earlier this
week, but we are still seeing indications for winds near criteria
such as forecast soundings indicating near dry adiabatic lapse
rates in the lower troposphere during Friday afternoon, 30 to 50
knot winds down to 700-850 mb, and development of a mountain wave
signature at 700 mb over the Guadalupes. Blended in higher speeds
and gusts as NBM has consistently under performed on winds and
gusts when such conditions for efficient boundary layer mixing are
present. Even as stronger winds aloft move in with a jet streak
late Thursday and early Friday, development of a nocturnal
inversion should limit strength of winds near the surface Thursday
night as the nocturnal inversion prevents the strongest winds
aloft from mixing down to the surface, much like yesterday
morning. Gusty southwesterly to westerly winds still keep lows 10
to 15 degrees above average in the mid 40s to mid 50s. On Friday
afternoon winds pick up again as the main upstream portion of the
trough moves overhead and winds increase above 50 knots above 500
mb. However, winds will not be as strong in the lower troposphere,
so high wind criteria may not be met except for higher elevations
of the Guadalupe Mountains, where a High Wind Watch has been
issued and is in effect for Thursday evening. Blowing dust in
higher elevations into surrounding foothills will again be a
concern as soils remain dry and loose following weeks of little to
no measurable precipitation. Westerly downsloping winds keep
temperatures above average Friday, although at least 5 degrees
cooler than on Thursday owing to passage of a surface Pacific cold
front moves through the area from northwest to southeast per WPC
surface analysis. No warm sector precipitation risk is indicated
in NBM grids at this time as boundary layer moisture recovery
farther to the south and east does not look to occur fast enough
before the cold front clears the area.
Winds remain gusty as the trough passes overhead to north of the
area Friday night, but become more northwesterly/northerly behind
the Pacific cold front and with another cold front moving in from
the north. Grids continue to show at least 20%-30% PoPs over
northern SE NM plains into northern Permian Basin Friday night as
lift and moisture accompanying these features allow for showers to
develop. Given temperatures Friday night will be near freezing in
these regions, some light rain/snow or wintry mix could also be
present. However, this far out NBM PoPs are likely over done given
dew point temperatures remaining very low in the teens to 20s,
with dry air near the surface limiting any accumulation. Saturday
and Saturday night are still forecast to be the coolest day and
night, respectively in the long term and has been trending a few
degrees colder in recent runs. Highs Saturday at least 10 degrees
below average will struggle to rise above 60F across the western
higher terrain into SE NM plains and most of Permian Basin, with
lower to mid 60s, lower 70s along the Rio Grande from Big Bend
into southern Terrell County and highs only in the upper 40s in
coolest spots of higher elevations and northern Lea County, as
gusty northwesterly winds decrease later in the day as troughing
moves to the east. Similarly, lows Saturday night near to below
freezing for western higher terrain into SE NM plains and
northwest Permian Basin, mid to upper 30s elsewhere are
anticipated under light northerly drainage flows and continued CAA
enhancing radiational cooling as high pressure settles in.
Ridging builds back in late this weekend into early next week
before another series of troughs moves in from the west.
Consequently, a a warming trend will take place, with highs from
still below average and mainly in the lower to mid 60s, lower to
mid 50s higher elevations Sunday, to a few degrees above average
and in the 60s and 70s Monday, and at least 10 degrees above
average and again in the 70s and 80s next Tuesday. Lows also
follow suit, going from below average and near freezing to upper
30s Sunday night, to mid 30s to mid 40s Monday night, and 40s to
lower 50s next Tuesday night.
&&
.AVIATION...
(18Z TAFS)
Issued at 1053 AM CST Wed Mar 5 2025
VFR continues through the period. Southerly winds will increase
this evening, most notably at KFST where gusts will approach 25
kts.
&&
.FIRE WEATHER...
Issued at 229 AM CST Wed Mar 5 2025
ERCS continue to climb into the 90th to 96th percentile and are
in the 75th to 90th percentile for most of the area, apart from
the southeast Permian Basin where measurable rainfall recently
fell. Lighter winds well below 20 mph limit fire weather
conditions today despite dry fuels and min RH near to below
critical 15% and poor to fair overnight recovery. However, as
winds increase Thursday into early this weekend in association
with the next storm system, fire weather conditions will increase,
especially over Guadalupes into Davis Mountains down into
adjacent foothills and into Southeast New Mexico Plains. Westerly
winds up to 20 knots Thursday and Friday afternoons allow RFTIs to
increase to 5-7 over western higher terrain into Southeast New
Mexico Plains Thursday afternoon, and Marfa Plateau and Big Bend
on Friday - amidst min RH down into the single digits in these
regions and poor overnight recovery west and southwest of the
Pecos River. Have issued a Fire Weather Watch for Thursday
afternoon through evening for Davis Mountains into Southeast New
Mexico Plains and northwest Permian Basin due to critical RFTIs,
below critical min RH, high ERCs, and expected westerly winds
above 20 knots. Fire weather conditions subside Thursday night but
return Friday. Notably high fire risk is indicated for the
Presidio Valley Friday when RFTIs above 8 are present in grids. A
series of cold fronts Friday into Saturday and passage of the
storm system to the east bringing cooler than average temperatures
will decrease fire risk this weekend. As the next storm system
moves in from the west late this weekend into next week, westerly
downsloping winds then increase early next week as ERCs remain
high and min RH falls below critical in the afternoon following
poor overnight recovery. This again leads to an increase in fire
weather conditions for the western higher terrain.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 46 80 51 / 0 0 0 0
Carlsbad 69 41 79 47 / 0 0 0 0
Dryden 71 48 79 52 / 0 0 0 0
Fort Stockton 73 50 85 51 / 0 0 0 0
Guadalupe Pass 64 46 70 44 / 0 0 0 0
Hobbs 65 43 77 44 / 0 0 0 0
Marfa 69 41 77 43 / 0 0 0 0
Midland Intl Airport 66 47 79 50 / 0 0 0 0
Odessa 66 48 78 50 / 0 0 0 0
Wink 70 44 82 48 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Thursday morning through Thursday
evening for Davis Mountains-Davis Mountains Foothills-
Eastern Culberson-Gaines-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Loving-Reeves County
Plains-Van Horn and Highway 54 Corridor.
High Wind Watch from Thursday morning through Thursday evening
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...Fire Weather Watch from Thursday morning through Thursday
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
High Wind Watch from Thursday morning through Thursday evening
for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...91
LONG TERM....94
AVIATION...29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 1:49 AM CST | High Wind Watch | MAF | Culberson | 11 hr |
| Mar 5, 2:03 AM CST | Fire Weather Watch | MAF | Brewster, Culberson, Gaines, Jeff Davis, Loving, Presidio and 1 more | 11 hr |
| Mar 5, 1:14 PM CST | High Wind Warning | MAF | Culberson | 59 hr |
| Mar 5, 1:14 PM CST | Wind Advisory | MAF | Culberson | 35 hr |
Nearby
Red Flag Warnings in Texas, 2025Red Flag Warnings in New Mexico, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.